Bipolar Disorder

Bipolar Bites
Bipolar Bites

Bipolar blogger Natasha Tracy offers exclusive insight into the world of bipolar disorder.

See all posts »

How to Switch Antipsychotic Medications – Part 2

TEXT SIZE: A A A

Antipsychotic medicationOnce you’ve decided to switch antipsychotics, there are still many things to consider. The first rule of medication switching is, whenever possible, only make one change at a time. This means that if you’re changing another medication (dosage alteration, switch, addition, etc.), wait until that change has been fully evaluated before switching antipsychotics.

Then you need to consider to which antipsychotic should you switch?

(To view the first segment of this two-part series, click here.)

Which Antipsychotic Should One Switch To?

Your psychiatrist will have a large say in this, and there are many factors that go into his or her decision. For example:

  • What are the goals of the antipsychotic switch?
  • Which antipsychotics have you tried and what has your response been?
  • What other medications are you on and what are the potential interactions?
  • What are the other existing comorbid conditions?
  • What are your current symptoms?
  • What are the biggest side effect concerns?
  • Have you had trouble with medication adherence (this may prompt the use of a long-acting injectable)?
  • What is the patient preference?
  • Are you treatment-resistant or is there a prominent risk of suicide (this may prompt clozapine use)?

As stated earlier, the number one reason that people don’t adhere to treatment with antipsychotics is side effects so often the prominent concern when switching is to decrease the intolerable side effects.

How to Switch Antipsychotics

According to the Psychiatric Times article, “Switching Antipsychotics: Why, When and How”, there are three strategies when switching antipsychotics:

  • Abrupt discontinuation: Abrupt discontinuation of pre-switch antipsychotic with immediate initiation of a new antipsychotic at clinically effective dosages
  • Cross-tapering: Gradual tapering (25 percent to 50 percent reduction in milligrams per day every 4 or 5 half-lives) of pre-switch antipsychotic with gradual initiation and dose titration of the new antipsychotic; pre-switch antipsychotic is then discontinued when the new antipsychotic is within its clinically effective dosage range
  • Overlap and discontinuation: Continuing the pre-switch antipsychotic at full therapeutic dosage while initiating and titrating the new antipsychotic; once the new antipsychotic is at a clinically effective dosage, the pre-switch antipsychotic is then tapered and eventually discontinued

The method of switching chosen is driven by the risks associated with each individual case. For example, if the current episode is severe, abrupt continuation or a rapid cross-tapering (a few days) might be preferable (often done inpatient). On the other hand, if the reason for switching is a milder side effect, a longer cross-tapering schedule (over 4 to 8 weeks) might be employed. Finally, an overlap and discontinuation strategy might be best for those who exhibit acute symptoms (like suicidality or psychosis) when under-medicated. In my opinion, unless there are extenuating circumstances, a slow cross-taper is the easiest to tolerate but does take the longest amount of time.

Switching to a long-acting injectable antipsychotic requires special considerations and switching from a long-acting injectable antipsychotic is generally discouraged.

(More information on the three strategies of antipsychotic switching can be found here.)

Post-Antipsychotic-Switch Considerations

Watching closely during and after an antipsychotic switch is crucial. This is easier to do inpatient but many patients handle it outpatient with more frequent doctor visits and/or post-switch follow-up, particularly during the first few weeks.

According to the Psychiatric Times article, the most common problems that occur early in the post-switch period include:

  • Increased psychotic symptoms
  • Anxiety
  • Agitation
  • Insomnia
  • Increased extrapyramidal effects (motor-function side effects such as tics and tremors)

These problems can be handled in a variety of ways including:

  • Watching and waiting – if side effects are mild or expected to reduce over time
  • Changing the switching schedule
  • Adding an additional medication (such as an anticholinergic to manage motor effects or a nonbenzodiazepine to help with sleep)

Switching Antipsychotics – The Conclusion

Switching antipsychotics is a quite reasonable thing to do in many circumstances, most-commonly due to intolerable side effects. However, whenever a medication switch is considered, a risk vs. reward assessment needs to be made and the patient needs to be made fully aware of both sides of the equation. When in doubt, ask more questions of your doctor like:

  • Why am I switching?
  • Why am I switching to this particular drug?
  • What things should I watch for during the switch?
  • And so on…

Because whatever decision you make needs to be the right one for you and every situation is unique.

  • 1
Advertisement

About the Author

Natasha Tracy is an award-winning writer who specializes in writing about bipolar disorder.

Advertisement
Advertisement